North Dakota, 2002

Damaging Wind in North Dakota, July 8, 2002

July 8, 2002 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 8, 1:30 PM CST, 9 hours 40 minutes earlier.

Area forecast discussion, Jul 8, 1:30 PM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT MON JUL 8 2002

PROBLEMS TODAY WILL BE POSSIBILITY OF SEVERE CONVECTIVE STORMS LATE
TONIGHT AND AGAIN ON TUESDAY. SURFACE TROUGH DEEPENING KBIL TO KLWT IN
CENTRAL MONTANA PROGGD TO ND/MT BORDER LATE TONIGHT AND TO CENTRAL
NORTH DAKOTA BY 12Z. SEVERE CONVECTION EXPECTED TO DEVELOP CENTRAL
MONTANA AND SPREAD TO WESTERN NORTH DAKOTA LATE THIS EVENING.
ATMOSPHERE CAPPED OVER CWA AND WILL NEED SOME LIFT TO REALISE POTENTIAL
OF MOIST UNSTABLE AIR MASS. MID-LEVEL LOW TOPPS RIDGE AND SLIDES
SOUTHEAST THROUGH NORTH DAKOTA ON TUESDAY AND EARLY WEDNESDAY. SURFACE
LOW TO NORTHEAST SOUTH DAKOTA WITH NORTHERN PORTION TROUGH HANGING BACK
INTO NORTHWEST NORTH DAKOTA. WILL END PRECIP FROM WEST ON WEDNESDAY. IN
EXTENDED DRY AND WARM AS RIDGE BUILDS OVER ROCKIES. RIDGE FLATTENS AS
FRONT EXPECTED THROUGH REGION LATE SUNDAY OR MONDAY. WILL INTRODUCE
CHANCE SHOWERS AND THUNDERSTORMS TO LAST DAY OF EXTENDED.

.BIS...NONE.
HW

In the hours before

Special weather statement, Jul 8, 9:18 PM CST, 1 hour 52 minutes before
NDZ001-009-017-090618-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1018 PM CDT MON JUL 8 2002

AT 1015 PM CDT LOCAL RADAR INDICATED A LINE OF THUNDERSTORMS WEST OF
WILLISTON MOVING EAST AT 35 MPH. THE STORMS ARE EXPECTED TO ENTER
WESTERN DIVIDE...WILLIAMS AND MCKENZIE COUNTIES AND CONTINUE THROUGH
THE COUNTIES DURING THE LATE NIGHT HOURS. THESE STORMS MAY PRODUCE
PERIODS OF LIGHT TO MODERATE RAIN...BRIEF GUSTY WINDS AND DANGEROUS
LIGHTNING. ALTHOUGH THE STORMS DO NOT CURRENTLY MEET SEVERE
CRITERIA...THE POSSIBLITY OF DEVELOPMENT REMAINS AS THERE IS A
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM CDT. USE CAUTION TO
ASSURE SAFETY DURING OUTDOOR ACTIVITY.

ASSID

The radar

The Bismarck radar (KBIS), 212 km away, was scanning. The volume nearest the first event began at 05:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Billings

When
July 8, 11:10 PM CST
Where
Billings County, Medora
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
46.917, -103.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2002Every state in 2002This day in weather historyWarnings in North Dakota, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304271.